Format

Send to

Choose Destination
Neuropharmacology. 1993 Jun;32(6):591-5.

Reduction of NMDA-induced behaviour after acute and chronic administration of desipramine in mice.

Author information

1
Department of Physiology, University of Bergen, Norway.

Abstract

The mechanisms of the antinociceptive effect of desipramine (DMI) are only partly known. It is generally accepted that excitatory amino acids act as neurotransmitters in primary nociceptive fibres and recent in vitro studies have shown an interaction between tricyclic antidepressants and the N-methyl-D-aspartic acid (NMDA) receptor complex. In this study, the modulatory effect of DMI on the biting and scratching behaviour induced by intrathecal (i.th.) administration of NMDA (0.25 nmol) was investigated. Desipramine was administered acutely, either intrathecally (0.7-35 micrograms) or intraperitoneally (i.p., 10 mg/kg), or chronically in the drinking water (0.15 g/l) for 3 weeks. The NMDA-induced behaviour was significantly reduced both after acute and chronic administration of DMI. Several studies have shown a functional upregulation of the 5-HT1A receptor after chronic treatment with DMI. The activation of this receptor using the 5-HT1A agonist, 8-hydroxy-2-(di-n-propylamino)tetralin hydrobromide (8-OH-DPAT), leads to a reduction in NMDA-induced behaviour. Using the 5-HT1A antagonist NAN-190 (10 micrograms, i.th.), the effect of chronic administration of DMI on the NMDA-induced behaviour was reversed. However, NAN-190 also increased NMDA-induced behaviour in the control group, suggesting that a tonic inhibition of this behaviour, mediated by the 5-HT1A receptor, may exist. These findings indicate that DMI may reduce glutaminergic transmission at the spinal NMDA receptor. As this receptor is central in spinal nociceptive transmission, this could be one mechanism for the antinociceptive effect of DMI.

PMID:
8336822
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center